Alabama, 2008

Hail and Damaging Winds in Alabama, July 22, 2008

July 22, 2008 · NWS BMX · 24 events in 17 counties and zones

A warm and unstable air mass led to the develop of numerous showers and thunderstorms, some of which produced damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$534,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A warm and unstable air mass led to the develop of numerous showers and thunderstorms, some of which produced damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 22, 11:25 AM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 22, 11:25 AM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1225 PM CDT TUE JUL 22 2008

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...A VERY ACTIVE AFTERNOON AND EVENING EXPECTED ACROSS
CENTRAL ALABAMA. PRECIPITABLE WATER VALUES HAVE RISEN TO BETWEEN
1.75 AND 2 INCHES AND SURFACE DEWPOINTS ARE NOT FALLING DUE TO
MIXING AS PREVIOUS DAYS. AN OUTFLOW BOUNDARY APPROACHING NW ALABAMA
WILL BE FOCUS FOR AFTERNOON CONVECTION FOR AREAS NORTH OF I-20. THE
STORM PREDICTION CENTER HAS PLACED THE NORTHERN ONE-THIRD OF ALABAMA
UNDER A SLIGHT RISK AND LOCAL CALCULATIONS SHOW A HIGH MICROBURST
POTENTIAL. DECIDED TO UPGRADE HAZARDOUS WEATHER OUTLOOK TO MENTION
SEVERE POTENTIAL FOR ALL OF CENTRAL ALABAMA...WITH ISOLATED SOUTH
AND MORE ORGANIZED CONVECTION NORTH. MAIN THREAT WILL BE DOWNBURSTS
WINDS.

CURRENT FORECAST WITH RESPECT TO TEMPERATURES AND POPS LOOK ON
TRACK. SURFACE TEMPERATURES ARE RUNNING ABOUT 3 DEGREES COOLER THAN
YESTERDAY.

58/ROSE

&&

.AVIATION...18Z TAF DISCUSSION.

HAZE IS SLIGHTLY REDUCING VISIBILITIES AT MOST TAF SITES EARLY THIS
AFTERNOON...WITH THE EXCEPTION OF MGM AND TOI. THE BIGGEST IMPACT ON
AVIATION WILL COME LATER THIS AFTERNOON...WITH MOSTLY ISOLATED
CONVECTION AFFECTING THE SOUTHERN TAF SITES AND MORE ORGANIZED
CONVECTION ACROSS THE NORTH. SHOWERS AND THUNDERSTORMS WILL DEVELOP
ALONG AN OUTFLOW BOUNDARY AND BECOME LINEAR...WITH THE MAIN LINE
MOVING FROM NORTHWEST TO SOUTHEAST ACROSS CENTRAL ALABAMA DURING THE
LATE AFTERNOON AND EVENING...AND EXITING THE AREA BY MIDNIGHT.
EXPECT FOG TO REDUCE VISIBILITIES AT MGM AND TOI FOR A FEW HOURS
AGAIN EARLY TOMORROW MORNING.

19

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 22, 8:57 AM CST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
957 AM CDT TUE JUL 22 2008

ALZ011>015-017>050-231200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
957 AM CDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE LIKELY FROM 1 PM UNTIL 10 PM. THE
BEST CHANCE FOR ORGANIZED SEVERE STORMS WILL BE NORTH OF I-20...BUT
ISOLATED SEVERE STORMS ARE POSSIBLE AREA WIDE. THE MAIN THREAT WILL
BE GUSTY WINDS UP TO 60 MPH...BUT THE STORMS WILL ALSO CONTAIN
FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL. THERE IS
ALSO A HIGH POTENTIAL FOR WET MICROBURSTS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY ACROSS ALL OF CENTRAL
ALABAMA MAINLY BETWEEN 1 PM AND 10 PM. THE MAIN THREAT WITH THESE
STORMS WILL BE STRONG GUSTY WINDS UP TO 50 MPH AND HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED TODAY AND
WEDNESDAY.

In the hours before

Local storm report, Jul 22, 8:12 AM CST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
912 AM CDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND DMG     DADEVILLE               32.83N 85.76W
07/21/2008                   TALLAPOOSA         AL   EMERGENCY MNGR

            TREE ON BUILDING AT 321 EAST LAFAYETTE ST...ALSO REPORTED
            TREE DOWN ON FENCE ON TALLASSEE ST.

1100 PM     TSTM WND DMG     DADEVILLE               32.83N 85.76W
07/21/2008                   TALLAPOOSA         AL   EMERGENCY MNGR

            GAZEBO WAS BLOWN AWAY FROM RESIDENCE AT 138 SCHOOL ST.

1100 PM     TSTM WND DMG     DADEVILLE               32.83N 85.76W
07/21/2008                   TALLAPOOSA         AL   EMERGENCY MNGR

            PART OF THE METAL ROOF OF THE OLD JUNIOR FOOD STORE ON
            SOUTH ST WAS BLOWN ACROSS THE STREET.

&&

GOLDEN
Local storm report, Jul 22, 8:26 AM CST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
926 AM CDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     3 SW WINFIELD           33.90N 87.83W
07/21/2008                   FAYETTE            AL   EMERGENCY MNGR

            TREE DOWN ON COUNTY ROAD 21.

&&

GOLDEN
Local storm report, Jul 22, 9:01 AM CST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1001 AM CDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND DMG     4 NW GUERRYTON          32.26N 85.55W
07/21/2008                   MACON              AL   EMERGENCY MNGR

            TWO TREES BLOWN DOWN ALONG CR 47...NORTH OF HANNON.

0713 PM     HAIL             HOOVER                  33.38N 86.82W
07/21/2008  E0.25 INCH       JEFFERSON          AL   NWS EMPLOYEE

            PEA SIZED HAIL REPORTED IN HOOVER.

0713 PM     TSTM WND GST     HOOVER                  33.38N 86.82W
07/21/2008  E45.00 MPH       JEFFERSON          AL   NWS EMPLOYEE

            WINDS ESTIMATED AT 45-50 MPH IN HOOVER

0715 PM     TSTM WND GST     HOOVER                  33.38N 86.82W
07/21/2008  M50.00 MPH       JEFFERSON          AL   AMATEUR RADIO

            MEASURED WINDS OF UP TO 50 MPH IN THE TRACE CROSSINGS
            AREA IN HOOVER.

0730 PM     TSTM WND DMG     HOOVER                  33.38N 86.82W
07/21/2008                   JEFFERSON          AL   NWS EMPLOYEE

            TREE DOWN NEAR WATERFORD LANDING APTS

0730 PM     TSTM WND DMG     HOOVER                  33.38N 86.82W
07/21/2008                   JEFFERSON          AL   LAW ENFORCEMENT

            WINDOW BLOWN OUT AT THE GALLERIA DUE TO HIGH WINDS

0735 PM     LIGHTNING        HOOVER                  33.38N 86.82W
07/21/2008                   JEFFERSON          AL   PUBLIC

            MINOR ROOF DAMAGE TO THE ROOMS-TO-GO AT PATTON CREEK

0745 PM     TSTM WND DMG     3 SW WINFIELD           33.90N 87.83W
07/21/2008                   FAYETTE            AL   EMERGENCY MNGR

            TREE DOWN ON COUNTY ROAD 21.

0745 PM     TSTM WND DMG     1 NNW SAND ROCK         34.26N 85.77W
07/21/2008                   CHEROKEE           AL   EMERGENCY MNGR

            TREE DOWN ON POWERLINES ALONG CR 11

0810 PM     TSTM WND DMG     3 NE WEISS DAM          34.20N 85.70W
07/21/2008                   CHEROKEE           AL   AMATEUR RADIO

            NUMEROUS TREES AND POWERLINES DOWN FROM SAND ROCK TO
            CEDAR BLUFF

0815 PM     TSTM WND DMG     TABOR ROAD              34.19N 85.86W
07/21/2008                   ETOWAH             AL   TRAINED SPOTTER

            SEVERAL TREES DOWN IN THE TABOR ROAD COMMUNITY. ESTIMATED
            WINDS OF 45 TO 50 MPH.

1100 PM     TSTM WND DMG     DADEVILLE               32.83N 85.76W
07/21/2008                   TALLAPOOSA         AL   EMERGENCY MNGR

            TREE ON BUILDING AT 321 EAST LAFAYETTE ST...ALSO REPORTED
            TREE DOWN ON FENCE ON TALLASSEE ST.

1100 PM     TSTM WND DMG     DADEVILLE               32.83N 85.76W
07/21/2008                   TALLAPOOSA         AL   EMERGENCY MNGR

            GAZEBO WAS BLOWN AWAY FROM RESIDENCE AT 138 SCHOOL ST.

1100 PM     TSTM WND DMG     DADEVILLE               32.83N 85.76W
07/21/2008                   TALLAPOOSA         AL   EMERGENCY MNGR

            PART OF THE METAL ROOF OF THE OLD JUNIOR FOOD STORE ON
            SOUTH ST WAS BLOWN ACROSS THE STREET.

&&

GOLDEN
Special weather statement, Jul 22, 11:42 AM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1242 PM CDT TUE JUL 22 2008

ALZ014-221830-
WINSTON-
1242 PM CDT TUE JUL 22 2008

...SIGNIFICANT WEATHER ALERT FOR WINSTON COUNTY UNTIL 130 PM CDT...

AT 1238 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 5 MILES NORTHEAST OF LYNN...MOVING EAST AT 11 MPH.

WINDS UP TO 45 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LYNN.
  CLEAR CREEK.
  HOUSTON RECREATIONAL AREA.
  BLACK POND.
  CURTIS CROSSROADS.
  WINSTON COUNTY AIRPORT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
TUESDAY EVENING FOR NORTHERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The radar

The Columbus AFB radar (KGWX), 89 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 3 hail, 3 lightning. Local standard time, as filed.

Thunderstorm Wind, Walker

When
July 22, 12:30 PM CST
Where
Walker County, 1.99 mi E of Saragossa
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
33.903, -87.365

Several trees were blown down near the Saragossa Community.

Thunderstorm Wind, Randolph

When
July 22, 12:40 PM CST
Where
Randolph County, 5.12 mi S of Dingler
Measured
70 kt (81 mph) estimated gust
Property damage
$300,000
Reported by
Utility Company
Coordinates
33.257, -85.615

A 75 ton, 40 foot tall, gantry crane on the top of R. L. Harris Dam was moved along its tracks by an apparent microburst. The crane subsequently rolled through its end stops, eventually coming to a stop partially resting over the edge of the dam. The crane itself, and several portions of the dam that it impacted, sustained considerable damage as a result.

Thunderstorm Wind, Randolph

When
July 22, 12:55 PM CST
Where
Randolph County, 0.26 mi ENE of Roanoke
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.152, -85.346

Several trees and power lines were blown down in and just east of Roanoke.

Thunderstorm Wind, Randolph

When
July 22, 12:55 PM CST
Where
Randolph County, 2.44 mi NW of Roanoke Muni Arpt
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.159, -85.394

The top of a pine tree fell on a mobile home, and injured one person who was taken to the hospital.

Hail, Chambers

When
July 22, 1:05 PM CST
Where
Chambers County, 1.22 mi W of Five Pts
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.019, -85.351

Thunderstorm Wind, Lee

When
July 22, 1:12 PM CST
Where
Lee County, 2.04 mi S of Shotwell
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.551, -85.166

Several trees and power lines were blown down.

Lightning, Lee

When
July 22, 1:15 PM CST
Where
Lee County, 1.48 mi NE of Beehive
Property damage
$100,000
Reported by
Newspaper
Coordinates
32.567, -85.535

Lightning struck a house, causing it to catch fire. The roof was completely burned. One occupant escaped without injury.

Hail, Shelby

When
July 22, 1:43 PM CST
Where
Shelby County, 0.5 mi NE of Vincent
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.386, -86.415

Hail, Jefferson

When
July 22, 1:53 PM CST
Where
Jefferson County, 1.26 mi E of Red Gap Jct
Measured
0.75 in hail
Reported by
Public
Coordinates
33.533, -86.678

Thunderstorm Wind, Clay

When
July 22, 2:07 PM CST
Where
Clay County, 1.7 mi E of Ashland Lineville Ar
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.280, -85.771

Several trees were blown down across Old Mill Road, near Lineville.

Thunderstorm Wind, Etowah

When
July 22, 2:10 PM CST
Where
Etowah County, 2.61 mi WSW of Markton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.868, -86.063

Several trees and power lines were blown down on Peninsula Point.

Thunderstorm Wind, Fayette

When
July 22, 2:30 PM CST
Where
Fayette County, 0.69 mi N of Fayette
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
33.690, -87.830

A couple trees were blown down in the city of Fayette.

Thunderstorm Wind, Etowah

When
July 22, 2:40 PM CST
Where
Etowah County, 0.77 mi WNW of Rainbow City
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.955, -86.042

Several trees and power lines were blown down.

Thunderstorm Wind, Etowah

When
July 22, 2:40 PM CST
Where
Etowah County, 0.87 mi WNW of Sibert
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.005, -86.114

Several trees and power lines were blown down.

Thunderstorm Wind, Cherokee

When
July 22, 2:50 PM CST
Where
Cherokee County, 0.93 mi N of New Moon
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.394, -85.521

Several trees were blown down in the New Moon Community.

Lightning, Randolph

When
July 22, 3:02 PM CST
Where
Randolph County, 3.26 mi SSE of Pine Tuckey
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
33.430, -85.490

A house on Old Highway 431, in the Morrison Crossroads Community, was destroyed by fire after being struck by lightning.

Thunderstorm Wind, Tuscaloosa

When
July 22, 3:15 PM CST
Where
Tuscaloosa County, 6.2 mi SE of Sterling
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.490, -87.500

A few trees were blown down near and southeast of Windham Springs.

Lightning, Talladega

When
July 22, 3:45 PM CST
Where
Talladega County, 0.9 mi NW of Rahatchie
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
33.230, -86.340

A house and barn caught fire after being struck by lightning.

Thunderstorm Wind, Talladega

When
July 22, 3:45 PM CST
Where
Talladega County, 1.56 mi NNW of Sylacauga Merkle Arp
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.191, -86.311

Several trees were blown down and blocked the road, on Merkel Loop.

Thunderstorm Wind, Cleburne

When
July 22, 3:52 PM CST
Where
Cleburne County, 2.99 mi NNW of Chulafinnee
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.590, -85.670

A tree fell onto a house, several chicken houses were damaged, and several power lines were blown down, in the Five Points area.

Thunderstorm Wind, Coosa

When
July 22, 4:15 PM CST
Where
Coosa County, 0.49 mi ESE of Weogufka
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.017, -86.312

Trees and power lines were blown down in and near Weogufka.

Thunderstorm Wind, Chilton

When
July 22, 5:10 PM CST
Where
Chilton County, 0.89 mi NNE of Clanton Gragg Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
32.861, -86.612

Several trees were snapped on Windover Drive, in the city of Clanton.

Thunderstorm Wind, Elmore

When
July 22, 5:29 PM CST
Where
Elmore County, 0.38 mi SE of Wetumpka
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.546, -86.216

Trees were blown down at several locations in and around Wetumpka.

Thunderstorm Wind, Dallas

When
July 22, 6:15 PM CST
Where
Dallas County, 0.48 mi WNW of Potter
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.431, -87.108

Several trees and power lines were blown down on CR-924, near the Potter Station Community.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128050, 128052, 128055, 128136, 128059, 128060, 128283, 128061, 128062, 128072, 128074, 128075, 128068, 128070, 128064, 128077, 128078, 128082, 128084, 128085, 128089, 128110, 128108, 128111.